Weighted sums of subexponential random variables and asymptotic dependence between returns on reinsurance equities. (English) Zbl 1112.62011

Summary: Suppose \(X_1,X_2,\dots\) are independent subexponential random variables with partial sums \(S_n\). We show that if the pairwise sums of the \(X_i\)’s are subexponential, then \(S_n\) is subexponential and \((S_n >x)\sim\sum^n_1P(X_i>x)\) \((x\to\infty)\). The result is applied to give conditions under which \(P (\sum^\infty_1c_iX_i>x)\sim\sum_1^\infty P(c_iX_i>x)\) as \(x\to\infty\), where \(c_1,c_2,\dots\) are constants such that \(\sum_1^\infty c_1X_i\) is a.s. convergent.
Asymptotic tail probabilities for bivariate linear combinations of subexponential random variables are given. These results are applied to explain the joint movements of the stocks of reinsurers. Portfolio investment and retrocession practices in the reinsurance industry expose different reinsurers to the same subexponential risks on both sides of their balance sheets. This implies that reinsurer’s equity returns can be asymptotically dependent, exposing the industry to systemic risk.


62E20 Asymptotic distribution theory in statistics
91B30 Risk theory, insurance (MSC2010)
Full Text: DOI Link


[1] Asmussen, S., Ruin probabilities, (2000), World Scientific Publishing Co., Inc. River Edge, NJ
[2] Bingham, N.; Goldie, C.; Teugels, J., Regular variation, (1987), Cambridge University Press · Zbl 0617.26001
[3] Chen, Y.; Ng, K.W.; Tang, Q., Weighted sums of subexponential random variables and their maxima, Advances in applied probability, 37, 510-522, (2005) · Zbl 1083.60017
[4] Chistyakov, V.P., A theorem on sums of independent, positive random variables and its applications to branching processes, Theory of probability and its applications, 9, 640-648, (1964) · Zbl 0203.19401
[5] Cline, D.B.H., 1983. Estimation and linear prediction for regression, autoregression and ARMA with infinite variance data. Ph.D. Thesis. Department of Statistics, Colorado State University, Fort Collins, CO, USA.
[6] Cline, D.B.H., Convolution tails, product tails and domains of attraction, Probability theory and related fields, 72, 529-557, (1986) · Zbl 0577.60019
[7] Cline, D.B.H., Hsing, T., 1989. Large deviation probabilities for sums of random variables with heavy or subexponential tails. Preprint Texas A&M University, Preprint.
[8] Davis, R.A.; Resnick, S., Extremes of moving averages of random variables from the domain of attraction of the double exponential distribution, Stochastic processes and their applications, 30, 41-68, (1988) · Zbl 0657.60028
[9] Embrechts, P.; Goldie, C.; Veraverbeke, N., Subexponentiality and infinite divisibility, Zeitschrift fur wahrscheinlichkeitstheorie und verwandte gebiete, 49, 335-347, (1979) · Zbl 0397.60024
[10] Embrechts, P.; Goldie, C., On closure and factorization properties of subexponential and related distributions, Journal of the Australian mathematical society, 29, 243-256, (1980) · Zbl 0425.60011
[11] Embrechts, P.; Goldie, C., On convolution tails, Stochastic processes and their applications, 13, 263-278, (1982) · Zbl 0487.60016
[12] Embrechts, P.; Klüppelberg, C.; Mikosch, T., Modelling extremal events, (1997), Springer Verlag · Zbl 0873.62116
[13] Embrechts, P.; de Haan, L.; Xin Huang, Modelling multivariate extremes., Extremes and integrated risk management, (2000), UBS Warburg, pp. 59-67
[14] Feller, W., An introduction to probability theory and its applications, vol. II, (1971), John Wiley and Sons, Inc · Zbl 0219.60003
[15] Geluk, J.L., Asymptotics in the symmetrization inequality, Statistics and probability letters, 69, 63-68, (2004) · Zbl 1064.60029
[16] Goldie, C., Subexponential distributions and dominated variation tails, Journal of applied probability, 15, 440-442, (1978) · Zbl 0378.60009
[17] Jansen, D.W.; De Vries, C.G., On the frequency of large stock returns: putting booms and busts into perspective, Review of economics and statistics, 73, 19-24, (1991)
[18] Kokoszka, P.S.; Taqqu, M.S., Parameter estimation for infinite variance fractional ARIMA, Annals of statistics, 24, 1880, (1913) · Zbl 0896.62092
[19] Leslie, J.R., On the nonclosure under convolution of the subexponential family, Journal of applied probability, 26, 58-66, (1989) · Zbl 0672.60027
[20] Mikosch, T.; Samorodnitsky, G., The supremum of a negative drift random walk with dependent heavy tailed steps, Annals of applied probability, 10, 1025-1064, (2000) · Zbl 1083.60506
[21] Omey, E., On the difference between the distribution function of the sum and the maximum of real random variables, Publications of the research institute for mathematical sciences, 71, 63-77, (2002) · Zbl 1029.60012
[22] Reiss, R.D.; Thomas, M., Statistical analysis of extreme values. from insurance, finance, hydrology and other fields, (2001), Birkhäuser Basel · Zbl 1002.62002
[23] Resnick, S., Extreme values, regular variation and point processes, (1987), Springer Verlag · Zbl 0633.60001
[24] Rogozin, B.; Sgibnev, M.S., Banach algebras of measures on the line with given asymptotics of distributions at infinity, Sibirskii khimicheskii zhurnal (Russian), 40, 3, 660-672, (1999), iv; translation in Siberian Mathematical Journal 40 (3), 565-576 · Zbl 0936.46021
[25] Rolski, T.; Schlegel, S.; Schmidt, V., Asymptotics of palm-stationary buffer content distribution in fluid flow queues, Advances in applied probability, 31, 235-253, (1999) · Zbl 0948.60089
[26] Sgibnev, M.S., 1988. Banach algebras of measures of class \(\mathcal{S}(\gamma)\). Sibirskii Khimicheskii Zhurnal (Russian) 29, 162-171, 225; translation in Siberian Mathematical Journal 29, 647-655. · Zbl 0653.46027
[27] Sibuya, M., Bivariate extreme statistics. I., Annals of the institute of statistical mathematics Tokyo, 11, 195-210, (1960) · Zbl 0095.33703
[28] Tang, Q., The ruin probability of a discrete time risk model under constant interest rate with heavy tails, Scandinavian actuators journal, 3, 229-240, (2004) · Zbl 1142.62094
[29] Tang, Q.; Tsitsiashvili, G., Randomly weighted sums of subexponential random variables with application to ruin theory, Extremes, 6, 171-188, (2003) · Zbl 1049.62017
[30] De Vries, C.G., The simple economics of bank fragility, Journal of banking and finance, 29, 803-825, (2005)
[31] Willekens, E., 1986. Hogere orde theorie voor subexponentiële verdelingen. Ph.D. Thesis. University of Leuven.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.